A list of drugs and chemicals reported to be associated with aseptic meningitis is shown in Table 1.
Table 1. Drugs, Chemicals, and Devices Associated with Aseptic Meningitis
Antineoplastics (systemic use)
Nonsteroidal antiinflammatory drugs
Spinal intrathecal drugs
Intrathecal diagnostic agents
Devices used in the management of neurologic disorders
*Denotes well documented. Others are based on isolated case reports. For original sources of information, see the book titled Drug-induced Neurologic Disorders (Jain 2011).
Antiepileptic drugs. Several case reports have linked antiepileptic drugs to aseptic meningitis. There are several case reports of carbamazepine-associated aseptic meningitis. In nearly 40% of cases in one case series a positive rechallenge was reported in lamotrigine-associated aseptic meningitis and this should be considered in the differential diagnosis of culture-negative meningitis (Simms et al 2012).
Antineoplastics. The usual manifestations of systemic antineoplastic neurotoxicity are cerebellar syndromes, leukoencephalopathy, and peripheral neuropathy. Aseptic meningitis has been reported after systemic treatment with cytosine arabinoside. It may be difficult to sort out some reports of meningitis associated with antineoplastic therapy because of occurrence of neoplastic meningitis.
Antibiotics. Systemic use of cephalosporins has been associated with cases of aseptic meningitis. Antibiotic-induced aseptic meningitis limits the direct application of antibiotics into the brain or subarachnoid space. An example is the use of colistin, an antibiotic that penetrates the brain poorly, for CNS infections due to multidrug-resistant Acinetobacter baumannii. Direct instillation of colistin into the CNS is an effective treatment in this situation but may cause chemical meningitis (Ng et al 2006).
Diagnosis of drug-induced aseptic meningitis was difficult in a patient with human immunodeficiency virus who was receiving moxifloxacin as a modified treatment for tuberculosis following severe hepatotoxicity (Rowley et al 2014). Abnormal finding on CSF examination did not normalize to confirm diagnosis until risk was taken to withhold moxifloxacin.
Intravenous immunoglobulin. In recent years, intravenous immunoglobulin has been employed in the treatment of a variety of medical conditions such as idiopathic thrombocytopenic purpura, Guillain-Barré syndrome, dermatomyositis, and Kawasaki disease. Several cases of aseptic meningitis have been described. There are several published case reports of aseptic meningitis following intravenous immunoglobulin and these case reports can be easily retrieved from literature.
Muromonoab-CD3. This monoclonal murine IgG immunoglobulin is directed at the T3 receptors of the T-lymphocyte and is reportedly effective in the treatment of steroid-resistant kidney allograft rejection. Aseptic meningitis has been reported in patients following use of muromonoab-CD3 in cardiac transplantation programs. In a review of the literature up to the year 2010, over 280 cases of aseptic meningitis had been reported in patients who received OKT3 (Jain 2011). New cases are still being reported. Patients on this drug should be monitored for symptoms suggestive of meningeal irritation, and therapy should be discontinued if such symptoms develop.
Nonsteroidal antiinflammatory drugs. These drugs have antiinflammatory, analgesic, and antipyretic properties, but can also produce adverse effects of which gastric ulceration and renal insufficiency are well known. CNS effects, such as aseptic meningitis, are less well known. Nine nonsteroidal antiinflammatory drugs have been implicated in causing drug-induced aseptic meningitis. This reaction appears to be unrelated to the chemical class of the nonsteroidal antiinflammatory drug or to the nonsteroidal antiinflammatory drug-mediated effects of the drug. There does not appear to be cross-reactivity of the nonsteroidal antiinflammatory drugs because, with a few exceptions, patients who develop aseptic meningitis after exposure to one nonsteroidal antiinflammatory drug have been previously and subsequently treated with other nonsteroidal antiinflammatory drugs without any reaction. Patients with systemic lupus erythematosus appear to be at greater risk for developing nonsteroidal antiinflammatory drug-induced aseptic meningitis.
Ibuprofen is the most frequently implicated drug in drug-induced aseptic meningitis, and over 70 cases have been reported in the medical literature; new cases continue to be reported (Jain 2011). The most common background disease among these patients is systemic lupus erythematosus. Aseptic meningitis has been reported with other nonsteroidal antiinflammatory drugs including rofecoxib, which is reported to act by selectively inhibiting cyclooxygenase-2.
Trimethoprim-sulfamethoxazole. Review of the older literature reveals 35 patients who developed aseptic meningitis after administration of trimethoprim-sulfamethoxazole or trimethoprim-containing drugs (Jain 2011). These are a fraction of the cases reported to various manufacturers of these drugs. Rechallenge performed in 22 of these cases caused recurrence of aseptic meningitis. Known risk factors, such as autoimmune diseases and HIV infection, were present in 13 of the cases. Trimethoprim-sulfamethoxazole is not commonly used now and is primarily limited to pneumocystis carinii pneumonia prophylaxis in AIDS patients; cases of drug-induced aseptic meningitis have been reported in these patients (Wambulwa et al 2005).
Intrathecal drugs and diagnostics. Aseptic meningitis is well documented for this route of administration. Some examples are as follows:
Antineoplastics. Neurotoxic effects of antineoplastic agents when administered systemically are well documented. The clinical manifestations of aseptic meningitis occur 2 hours to 4 hours after intrathecal injection of methotrexate. Meningismus is rarely seen after the first injection, but incidence increases with the number of intrathecal injections and is dose-related. The presence of chemical preservatives in the solution for intrathecal injection may contribute to the meningeal reaction.
Intrathecal administration of cytarabine. Intrathecal administration of cytarabine for meningeal leukemia is associated with CNS toxicity, including aseptic meningitis. This usually occurs in cases where the tumor is resistant to methotrexate. The symptoms and signs are similar to the aseptic meningitis induced by methotrexate, and because its use follows that of methotrexate, the incidence and predisposing factors are difficult to determine.
Antibiotics. Intrathecal aminoglycosides have been given without significant local reactions, although reports exist of neurotoxicity involving loss of hearing and polyradiculitis. There have been no reports of aseptic meningitis associated with intrathecal antibiotic use within recent years; the last published case was more than 25 years ago.
Corticosteroids. Intrathecal injections of methylprednisolone acetate are associated with aseptic meningitis. Epidural injections of steroids are considered safer, but cases of aseptic meningitis have been reported following this procedure as well. It is likely that in these cases, subarachnoid space was entered inadvertently.
Spinal anesthesia. Aseptic meningitis may follow spinal anesthesia due to complications resulting in arachnoiditis: blood in the intrathecal space, introduction of neurotoxic and neuroirritant substances, and surgical interventions on the spine.
Intrathecal baclofen. Aseptic meningitis is a rare complication of intrathecal baclofen injections that must be recognized. It is a diagnosis of exclusion, and its pathophysiological mechanism remains unclear (Bensmail et al 2006).
Radiologic contrast media. Aseptic meningitis has been reported as a complication of metrizamide myelography, and eosinophilic meningitis has been reported after repeated iophendylate injection myelography. Arachnoiditis as a residual effect of oil-based intrathecal contrast agent used more than 2 decades ago has been reported (Navani et al 2006). Neurotoxicity of radiological contrast media includes transient encephalopathy, seizures, and meningeal reactions.
Radiolabeled albumin. Aseptic meningitis is also described following the use of intrathecal isotopes for diagnostic purposes and as a complication of scinticisternography utilizing 111indium-DTPA and intrathecal injection of radioiodinated serum albumin. Both iodine and albumin might be implicated as causing an "allergic" reaction when injected into the subarachnoid space.
Intraventricular drugs. Aseptic meningitis has been reported after intraventricular administration of gentamicin in a child who developed Staphylococcus aureus meningitis associated with a ventriculoperitoneal shunt that had been removed (Haase et al 2001). The patient recovered after discontinuation of intraventricular gentamicin and treatment with systemic antibiotics.
Devices used for treatment of neurologic disorders. Aseptic meningitis has been reported as a complication of hydrogel-coated coils used in the treatment of intracranial aneurysms (Im et al 2007).
Vaccines. Measles-mumps-rubella vaccines containing the Urabe strain of mumps were withdrawn in the United Kingdom in 1992 following demonstration of an increased risk of aseptic meningitis 15 to 35 days after vaccination. In 1998, a replacement measles-mumps-rubella vaccine called Priorix was introduced, and after administration of 1.6 million doses of Priorix, no cases of aseptic meningitis were detected among children aged 12 to 23 months (Miller et al 2007).